European Journal of Pediatrics

, Volume 153, Issue 2, pp 133–135

Valproate-induced hepatic failure in a case of cytochromec oxidase deficiency

Authors

  • B. Chabrol
    • Service de Neuropédiatrie, Hôpital d'EnfantsCHU de la Timone
  • J. Mancini
    • Service de Neuropédiatrie, Hôpital d'EnfantsCHU de la Timone
  • D. Chretien
    • Unité de Recherche sur les Handicaps Génétiques de l'Enfant INSERMHôpital des Enfants-Malades
  • P. Rustin
    • Unité de Recherche sur les Handicaps Génétiques de l'Enfant INSERMHôpital des Enfants-Malades
  • A. Munnich
    • Unité de Recherche sur les Handicaps Génétiques de l'Enfant INSERMHôpital des Enfants-Malades
  • N. Pinsard
    • Service de Neuropédiatrie, Hôpital d'EnfantsCHU de la Timone
Neuropediatrics Original Paper

DOI: 10.1007/BF01959226

Cite this article as:
Chabrol, B., Mancini, J., Chretien, D. et al. Eur J Pediatr (1994) 153: 133. doi:10.1007/BF01959226
  • 26 Views

Abstract

We report a 3 year-old girl with a myoclonic epilepsy. A fatal hepatic failure occurred after 3 months of valproate (VPA) therapy. In this patient, a defect of cytochromec oxidase (COX) was demonstrated in her circulating lymphocytes. The enzyme was also found to be deficient in post-mortem liver and in cultured skin fibroblasts. However, a fully functional respiratory chain was found in muscle. VPA administration apparently triggered the hepatic failure, given this patient's background of partial COX deficiency.

Key words

Hepatic failureCOX defectValproateChild

Abbreviations

COX

cytochromec oxidase

VPA

valproate

Copyright information

© Springer-Verlag 1994